Important Things to Know about Drug-Induced Esophagitis

by pharmacy on March 8, 2017

Esophagitisesophagitis is an irritation or inflammation of the esophagus. It’s often caused by GERD, an infection, or a hiatal hernia, but sometimes it can be caused by medications. As a pharmacist, you’re in a position to catch this side effect, so it’s important to learn as much as possible about this rare but serious condition.

Symptoms of esophagitis include: pain when swallowing, difficulty swallowing, chest pain behind the sternum, heartburn, and a cough. Much less often, patients present with abdominal pain and/or vomiting blood.

Drug-induced esophagitis is relatively rare, affecting an estimated 39 people in a million. But there are risk factors you can look for. Those with decreased saliva production may be more prone to it, as well as those with low esophageal motility. It also becomes more common the older a patient is, with a mean age of 41.5 years for sufferers. Women tend to be affected more often, but it may not be because they’re more susceptible to it; it may be because they tend to see the doctor more often than men and are therefore prescribed more medications. Here is a handy list of medications often associated with drug-induced esophagitis:

Nonsteroidal anti-inflammatory drugs (NSAIDS) such as aspirin, Aleve, Advil, and Celebrex are a common cause of drug-induced esophagitis. They irritate the lining of the stomach, which can, in turn, cause reflux and irritation of the throat.

Antibiotics are another common culprit. The ones most commonly associated with drug-induced esophagitis are doxycycline, tetracycline, and clindamycin. Because they have an acidic pH when dissolved in the saliva, the acid can cause temporary irritation of the throat. Doxycycline, in particular, can be harmful, since it can accumulate over time within a layer of the throat.

Potassium chloride, infamously known as part of the cocktail used in lethal injections, is also used in medicine, food processing, fertilizer and more. It can cause ulcers in the bowel, and can also cause irritation of the esophagus when swallowed.

Biphosphonates, commonly used in anti-osteoporosis medications such as Boniva and Fosamax, can cause esophagitis if the patient doesn’t follow directions when taking the medication. Patients need to make sure to drink a full glass of water and remain upright for at least 30 minutes.

In most cases of drug-induced esophagitis, no further intervention is needed and the injury resolves when the cause is removed. If treatment is needed, topical applications such as throat sprays containing lidocaine can help ease the patient’s discomfort until the throat is healed. Antacids can also be helpful, since they reduce the amount of stomach acid present in the throat and keep it from being irritated. And the advice for taking bisphosphonates is helpful for all medications: pharmacists and physicians should advise patients to drink plenty of water and remain standing for at least half an hour after taking medication.

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.